Illinois, 2018

Rip Current in Illinois, December 21, 2018

December 21, 2018 · NWS LOT · 1 event in 1 county or zone

Two men and one woman decided to jump into Lake Michigan near North Avenue Beach in Chicago just before 8 am on December 21st. The water temperature was 38 degrees and waves were estimated around 6 feet with north winds to 30 knots.

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Two men and one woman decided to jump into Lake Michigan near North Avenue Beach in Chicago just before 8 am on December 21st. The water temperature was 38 degrees and waves were estimated around 6 feet with north winds to 30 knots. One of the men was able to pull himself out of the water. The second man was rescued by authorities and taken to the hospital. The search for the woman was called off at 930 am due to the rough conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 21, 6:04 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Dec 21, 6:04 AM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
604 AM CST Fri Dec 21 2018

.SHORT TERM...
309 AM CST

Through Saturday...

Deepening low pressure over ern Ohio will continue to lift slowly
newd through the ern Great Lakes region today while a ridge of high
pressure gradually builds east.  Some lingering light rain and
drizzle will gradually end from west to east this morning.  As some
colder air begins to advect in behind the exiting low, some the pcpn
on the western edge of the pcpn shield will likely mix with or
change over to some snow durg the predawn hours, but the downward
temperature trend is slow, so do not expect any accumulating snow.
Some patchy drizzle may persist through the morning as mid level dry
air overspreads the saturated lower levels setting up a shallow
stratus deck.  Cloudy skies and cold advection will limit diurnal
warming today.  By daybreak, locations west of the I-55 corridor and
the Fox Valley will drop into the low 30s while locations to the
east only drop into the middle 30s.  With the persistent cloud cover
and cold advection under strong, gusty northwest winds,
temperatures today should see little diurnal change, only getting
into the middle 30s. Wind gusts of 25 to 30 mph are likely today,
with stronger gusts of 30-35 mph near the lake. The ridge of high
pressure is expected to continue to move overnight tonight, and
the ridge axis should be roughly along the IL/IN border by
tomorrow morning. With the passage of the ridge, skies will at
least partially clear overnight tonight while winds diminish and
shift to swly. Saturday should generally be dry, and a little
warmer as weak warm advection sets up behind the exiting ridge. A
weak shortwave and associated sfc low are expected to cross the
middle Mississippi Valley by mid- day Saturday, bringing an
increasing chance for some light pcpn by late afternoon, or more
likely, into the early evening. This a quick moving system, so the
window of opportunity for any pcpn will be fairly short. There is
some spread in the models on the strength and track of the sfc
low, and consequently, there is uncertainty in timing, location
and duration of any associated pcpn. At this point, it looks like
any pcpn will be over the nrn portions of the CWA and later in the
day. So, temperatures should to rebound into the middle to upper
30s Saturday, but as the low approaches the area, temperatures may
drop low enough to support some flurries, mainly for the nwrn
portions of the CWA by arnd sunset.

&&

.LONG TERM...
301 AM CST

Saturday evening through Monday…
The main concern will be chances for spotty drizzle/freezing
drizzle and/or light snow Saturday evening. A weak upper ridge
will be departing to the east while a fairly low amplitude upper
trough swings into the upper Mississippi River Valley. The primary
surface low will be well to the north but a trough axis will
extend southward and cross the area Saturday evening, though a
weaker secondary low may try to close off nearby. A decent
corridor of ascent moves across the area but moisture is
disjointed vertically. Better lower level moisture is forecast to
materialize as the system works across the area with a pretty
substantial layer of dry air in the mid levels with better
moisture further aloft. This brings about concerns for drizzle
with lack of ice crystals through much of the profile and decent
ascent in and above the lower level moist layer. Expect areas
along and north of I-80 have the best chance for seeing occurrence
of light precip and/or drizzle, by Saturday evening. Coverage may
only be spotty and may oscillate between drizzle or light snow
with chances for freezing drizzle as temps fall to around freezing
by mid evening. Will carry slight chances for now but will need
to continue to assess how this will play out.

The system will be to the east of the area by Sunday morning with high
pressure building into the Ohio Valley. The upper flow pattern
temporarily flattens locally by Monday but a deep trough will be
pushing over the west coast inducing an upper ridge over the
Rockies. Monday looks quiet at this point. High temps Sunday and
Monday will be in the mid to upper 30s.

Monday night through Friday...
Guidance continues to struggle with the rest of the forecast
period and the evolution of the upper flow ahead of the deep
western trough. There is somewhat better agreement for Tuesday
with an upper shortwave crossing the region and bringing some
light precipitation with it. Still not terribly confident in the
details given the run to run variability, but there has been a
more consistent signal for some light precip. This may start out
as snow and transition to a mix or even rain into Tuesday
afternoon before ending. High pressure ridging then builds in from
the north by Wednesday but the big western trough will be pushing
eastward spawning surface low development somewhere in the lee of
the Rockies. There had been fair agreement that this low would
favor a track north of the area but that agreement has dissolved,
which is not surprising given the time range and guidance having
to resolve a large trough. For instance, one model takes the low
across the eastern Dakotas while another takes it just southeast
of Chicago. At this stage the consistent thing is for a system to
cross the region later Wednesday into at least Friday. A further
north track will support a milder set up locally while a further
south track would allow for a colder set up and a better chance
for mixed or frozen precipitation. It's still way too early to
tell so the bottom line is to keep an eye on the mid to late next
week period.

MDB

&&

.AVIATION...
For the 12Z TAFs...

The areal extent of pcpn is quickly diminishing across the region
and should come to an end at all terminals by 13-14z, with the
exception of KGYY which will maintain a favorable lake fetch,
keeping the pcpn there a little longer. As colder advection ramps
up, the lingering pcpn is transitioning to snow, but no
accumulation is expected. Also, with the increasing cold advection
and a strengthening pressure gradient between low pressure over
the ern Great Lakes and high pressure over the Upper Missouri
Valley, nnwly winds gusting to 25 kt should persist until late
afternoon. While the gustiness should diminish shortly after
sunset, there should still be a strong enough pressure gradient to
support 10-12kt winds overnight tonight. The other concern for the
day will be lingering mvfr cigs. Latest guidance suggests that
mvfr cigs should persist through the day and possibly into early
evening. Bases should slowly lift through the day, but not improve
to vfr until arnd 00-03z and then scatter overnight.

&&

.MARINE...
600 AM CST

Nnwly winds are strengthening behind a cold front. Winds to 30 kt
are expected along the Illinois shore today, with 35 kt gales
expected along the Indiana shore. Winds will decrease below Gale
Force this afternoon. Waves over the Illinois nearshore waters
should drop below SCA criteria by Saturday morning, but while
winds should diminish to below 20kt over the Indiana nearshore
waters by Saturday morning, wave will likely remain high enough to
require a SCA into Saturday afternoon.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Gale Warning...IN nearshore waters until 3 PM Friday.

     Small Craft Advisory...IL nearshore waters until 3 AM Saturday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Dec 21, 3:48 AM CST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
348 AM CST Fri Dec 21 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
221000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
348 AM CST Fri Dec 21 2018 /448 AM EST Fri Dec 21 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Non thunderstorm wind Risk.
  Elevated Lakeshore Flood Risk.

DISCUSSION...

Gusty northerly winds may result in lakeshore flooding along the
northwest Indiana shoreline.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Limited Ice Accumulation Risk.
Wednesday...
  Limited Lakeshore Flood Risk
Thursday...
  Limited Non Thunderstorm Wind Risk.
  Limited Lakeshore Flood Risk

DISCUSSION:

There is a low chance for spotty freezing drizzle Saturday
evening mainly along and north of Interstate 80. Light snow may
also occur but little if any accumulation is expected if snow does
occur. Motorists should monitor the freezing drizzle potential as
slick spots may develop if it occurs.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-221000-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
348 AM CST Fri Dec 21 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Gale force winds and very hazardous waves.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
 Hazardous conditions for small craft are likely across the
 Indiana nearshore waters.
Wednesday and Thursday...
 Hazardous conditions for small craft are likely.

MDB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Cook

When
December 21, 7:55 AM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Cook2018-12-2122FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800730.